Minnesota, 2022Flooding in Minnesota, May 11 to 14, 2022
May 11 to 14, 2022 · NWS FSD · 5 events in 3 counties and zones
Heavy rainfall on May 11 from 1 to 3 inches in the Pipestone Creek and Redwood River Basins led to rapid runoff and a brief push into minor flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall on May 11 from 1 to 3 inches in the Pipestone Creek and Redwood River Basins led to rapid runoff and a brief push into minor flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 11, 10:00 PM CST, 1 hour earlier.
Area forecast discussion, May 11, 10:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1100 PM CDT Wed May 11 2022
.SHORT TERM...(This Evening through Thursday)
Issued at 240 PM CDT Wed May 11 2022
An environment very favorable for rotating supercells will come
together from mid afternoon into early evening. Deep moisture in the
low to mid levels will see a cold pool aloft drift overhead in the
form of an MCV in Nebraska. This will allow for nearly dry adiabatic
lapse rates in the EML creating about 4000 J/kg CAPE. The only thing
working against tornado development is a fairly deep inflow layer
with southeast winds roughly from the surface to 4000 feet AGL. Nice
turning above that though so definitely enough to support some
rotating updrafts. But there is a little weakness in the mid levels
so not a perfect hodograph and wind field. Main concerns with this
set up will be the potential for very large hail, possibly as large
as baseballs as well as isolated tornadoes and wind gusts around 70
mph.
The threat for severe weather should lift northeast quickly this
evening and by about 3z most activity should be out of the area.
With deep moisture and fairly strong southeast winds lows will be
very warm, from the mid 60s to lower 70s.
Thursday will be another fairly high end threat for severe weather.
A strong trough of low pressure aloft will deepen over western ND
which should allow for increasing divergence aloft. Ahead of this
wave a quasi dry line will move into eastern SD by late afternoon
and should be a spark for another round of strong to severe storms.
While the hodograph is still not perfect, the inflow layer is a
little shallower at about 3000 feet AGL with rapid turning just
above this then some decent speed shear aloft towards the upper
level jet. Overall it will be a balancing act on a broken line with
supercells and a linear system. Initially suspect that a few
supercells will be likely then a possible transition to linear.
Quite a bit of support regardless for tomorrow afternoon and
evening. With dew points in the mid 60s to lower 70s and highs mid
80s to lower 90s it will be a very sticky day.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 240 PM CDT Wed May 11 2022
Upper level low pressure will keep west to northwest flow aloft
which supports dry conditions and near normal temperatures. Overall
looking at lows of 45 to 55 with highs of 65 to 75. By mid week the
models begin to diverge on solutions as to how to handle some
troughiness that moves into the west coast and northern Rockies.
This will likely bring scattered chances for showers and
thunderstorms with temperatures remaining near normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1052 PM CDT Wed May 11 2022
Areas of MVFR/IFR stratus and fog have developed from east central
SD through southwestern MN this evening, though don't expect this
to affect TAF sites. Otherwise, light southeasterly winds
overnight will increase on Thursday morning, gusting around 30 kts
into the evening. A line of thunderstorms, some severe will push
across the area after 21Z on Thursday, with lowering ceilings and
reduced visibilities in heavier storms. Convection will end by
late evening on Thursday with winds tapering off.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, May 11, 6:53 PM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
753 PM CDT Wed May 11 2022
SDZ038-039-050-052>054-057>060-063>065-068-130100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
753 PM CDT Wed May 11 2022
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are expected to develop in the late afternoon on
Thursday between the Missouri and James Rivers. Large hail up to
2 inches in diameter, wind gusts to 60 mph and an isolated tornado
will be possible in the late afternoon. As the storms move east,
damaging winds to 70 mph and hail to 1.5 inches in diameter will
be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-MNZ071-072-080-089-097-098-SDZ040-055-056-061-062-066-067-
130100-
Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Brookings-Lake-Moody-
McCook-Minnehaha-Turner-
753 PM CDT Wed May 11 2022
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ081-090-130100-
Cottonwood-Jackson-
753 PM CDT Wed May 11 2022
This Hazardous Weather Outlook is for southwest Minnesota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-012-013-020-031-032-NEZ013-014-SDZ069>071-130100-
Osceola-Sioux-O'Brien-Plymouth-Woodbury-Ida-Dixon-Dakota-Yankton-
Clay-Union-
753 PM CDT Wed May 11 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ003-014-021-022-130100-
Dickinson-Clay-Cherokee-Buena Vista-
753 PM CDT Wed May 11 2022
This Hazardous Weather Outlook is for northwest Iowa.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 11, 5:20 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST LAKE PARK 43.45N 95.33W
05/11/2022 E65 MPH DICKINSON IA EMERGENCY MNGR
&&Local storm report, May 11, 5:25 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL OKABENA 43.74N 95.32W
05/11/2022 M1.00 INCH JACKSON MN PUBLIC
&&
IGLocal storm report, May 11, 5:37 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 3 N WINDOM 43.91N 95.11W
05/11/2022 M76 MPH COTTONWOOD MN AWOS
&&
PSLocal storm report, May 11, 5:41 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 3 WNW SPENCER 43.17N 95.20W
05/11/2022 M64 MPH CLAY IA ASOS
&&
PSLocal storm report, May 11, 5:47 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND GST 2 NNE WORTHINGTON 43.66N 95.58W
05/11/2022 M63 MPH NOBLES MN ASOS
&&
PSLocal storm report, May 11, 6:13 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST 1 S ALPHA 43.63N 94.87W
05/11/2022 E60 MPH JACKSON MN TRAINED SPOTTER
&&Flood, Pipestone
- When
- May 11, 11:00 PM CST to May 12, 10:00 PM CST
- Where
- Pipestone County, 2.1 mi WSW of Cazenovia to 1.21 mi ESE of Airlie
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.060, -96.420
An average of 1 to 2 inches of rainfall occurred in the basin north of Pipestone on May 11, and resultant runoff produced a quick rise into minor flood stage. The North Branch of Pipestone Creek near Pipestone (gage site PSNM5) crested 0.49 feet above flood stage early on May 12. Small tracts of agricultural land succumbed to minor flooding.
Flood, Pipestone
- When
- May 11, 11:00 PM CST to May 12, 10:00 PM CST
- Where
- Pipestone County, 2.48 mi E of Airlie to 2.3 mi W of Pipestone
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.020, -96.400
An average of 1 to 2 inches of rainfall occurred in the basin north of Pipestone on May 11, and resultant runoff produced a quick rise into minor flood stage. Pipestone Creek at Pipestone (gage site PIPM5) crested 0.76 feet above flood stage early on May 12. Small tracts of agricultural land succumbed to minor flooding.
Flood, Pipestone
- When
- May 12, 4:00 AM CST to 4:00 PM CST
- Where
- Pipestone County, 1.64 mi ESE of Airlie to 3.06 mi S of Airlie
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.010, -96.420
An average of 1 to 2 inches of rainfall occurred in the basin north of Pipestone on May 11, and resultant runoff produced a quick rise into minor flood stage. Pipestone Creek below Pipestone (gage site PSTM5) crested briefly 0.09 feet above flood stage early on May 12. Small tracts of agricultural land succumbed to minor flooding.
Flood, Lincoln
- When
- May 12, 11:00 PM CST to May 14, 4:00 AM CST
- Where
- Lincoln County, 3.62 mi SE of Arco to 6.08 mi ESE of Arco
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.350, -96.140
An average of 2 to 3 inches of rainfall occurred in the upper portions of the Redwood River Basin, and resultant runoff produced a quick rise into minor flood stage. The Redwood River at Russell (gage site RUSM5) reached minor flood stage late on May 12, and crested 0.19 feet above flood stage on May 13. Small tracts of agricultural land succumbed to minor flooding.
Flood, Lyon
- When
- May 12, 11:00 PM CST to May 14, 4:00 AM CST
- Where
- Lyon County, 8.47 mi NW of Russell to 2.55 mi W of Russell
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.400, -96.080
An average of 2 to 3 inches of rainfall occurred in the upper portions of the Redwood River Basin, and resultant runoff produced a quick rise into minor flood stage. The Redwood River at Russell (gage site RUSM5) reached minor flood stage late on May 12, and crested 0.19 feet above flood stage on May 13. Small tracts of agricultural land succumbed to minor flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 11, 20221 death · $57,000 · EF1 · 29 events
- Wildfire in California, May 11 to 17, 2022$60 million · 1 event
- High Wind in Colorado, May 11, 20221 death · 70 kt wind · 4 events
- Tornadoes and Hail in Minnesota, May 11, 2022$854,000 · EF0 · 70 events
- Flooding and Hail in Michigan, May 11, 2022$2.6 million · 1 in hail · 6 events
- Hail in Minnesota, May 11, 2022$665,000 · 2.5 in hail · 12 events
- Hail and Damaging Winds in Kansas, May 11, 2022$37,000 · 1 in hail · 5 events
- Hail in South Dakota, May 11, 2022$36,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, May 11 to 12, 20221.75 in hail · 14 events
- Flash Flood and Hail in Illinois, May 11, 20221 injured · 1.25 in hail · 5 events
- Hail and Damaging Winds in South Dakota, May 11 to 12, 20221.75 in hail · 10 events
- Hail and Heavy Rain in Minnesota, May 11, 20222 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027209, 1027273, 1027274, 1027293, 1027296.